Oregon, 2012

High Wind in Oregon, January 18, 2012

January 18, 2012 · NWS PQR · 4 events in 4 counties and zones

A strong low pressure system moved over Western Oregon from the southwest Tuesday night and Wednesday bringing very strong winds to the North and Central Oregon Coast and Coast Range Wednesday morning.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong low pressure system moved over Western Oregon from the southwest Tuesday night and Wednesday bringing very strong winds to the North and Central Oregon Coast and Coast Range Wednesday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 17, 10:46 PM PST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 17, 10:46 PM PST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
1046 PM PST TUE JAN 17 2012

.SYNOPSIS...A STRONG SURFACE LOW WILL MOVE TO NEAR ASTORIA BY
WEDNESDAY AFTERNOON BEFORE WEAKENING AND DRIFTING NORTH. THIS WILL
BRING VERY STRONG GUST WINDS TO THE COAST...THE CASCADES AND TO A
SMALLER EXTENT THE WILLAMETTE VALLEY LATE TONIGHT AND WEDNESDAY.
SEVERAL MORE STORM SYSTEMS WILL BATTER THE FORECAST AREA THURSDAY
THROUGH EARLY NEXT WEEK.

&&

...URGENT NOTICE OF UPDATE...

THIS IS JUST A VERY QUICK UPDATE TO LET EVERYONE KNOW WE ARE IN THE
PROCESS OF UPGRADING TO A WINTER STORM WARNING FOR THE PORTLAND AND
VANCOUVER METRO AREA...AND OUR LOWLANDS TO THE NORTH. THE WARNING
WILL BE ISSUED SHORTLY...AND THE APPROPRIATE ADJUSTMENTS WILL BE
MADE FOR THE FORECASTS.

SNOW HAS ALREADY ACCUMULATED UP TO AROUND AN INCH HERE AT THE OFFICE
IN NE PORTLAND AND LOCALLY UP TO 3 INCHES IN PARTS OF GRESHAM...
SEVERAL INCHES MORE ARE EXPECTED BEFORE CHANGEOVER TO RAIN OCCURS
WEDNESDAY MORNING. MUCH LESSER ACCUMULATIONS THUS FAR ON THE WEST
SIDE...BUT THEY ARE LIKELY TO START ACCUMULATING SOON.  THIS IS
SHAPING UP TO BE A WIDESPREAD SIGNIFICANT WINTER WEATHER EVENT FOR
THE PORTLAND AND VANCOUVER METRO AREA.

.SHORT TERM...STILL QUITE A BIT OF UNCERTAINTY AS TO THE EXTENT OF
FINER DETAILS REGARDING THE POTENTIAL SNOW EVENT LATE TONIGHT.
STATING THE OBVIOUS...SNOWFALL TONIGHT WILL BE HIGHLY DEPENDENT ON
ELEVATION AND HOW FAR NORTH ONE GETS. A MAJOR DRAWBACK PREVENTING
THIS FROM BEING A WIDESPREAD MAJOR SNOW EVENT IS THE LACK OF A COLD
AIR SOURCE. GRANTED...COLD AIR HAS WORKED ITS WAY INTO NORTHERN AND
CENTRAL WASHINGTON...BUT IT IS HAVING A HARD TIME MIGRATING SOUTH.
03Z TEMPS IN THE COLUMBIA BASIN WERE IN THE 30S...WHICH IS CERTAINLY
NOT FAVORABLE FOR DRAWING THE NEEDED COLD AIR THROUGH THE GORGE INTO
THE PORTLAND/VANCOUVER METRO AREA.

THE 00Z KSLE SOUNDING SHOWED ABOUT -4C AT 850 MB...WHICH WAS CLOSER
TO THE GFS FORECAST THAN THE NAM. ACTUALLY...THE GFS WAS A TOUCH TOO
WARM AND THE NAM A TAD COOL. RAPID UPDATE CYCLE (RUC) SOUNDING VIA
BUFKIT FOR KPDX INDICATES SNOW FROM ABOUT 07Z-16Z. THE RUC SOUNDING
FOR KSLE SHOWS ALL RAIN...WITH SNOW DOWN TO ABOUT 500 FEET. THUS...AS
HAS BEEN SAID THE PAST COUPLE OF DAYS...THERE IS A FINE LINE BETWEEN
THOSE THAT GET SOME SNOW AND THOSE THAT DO NOT. LOOK FOR OFFSHORE
LOW-LEVEL FLOW TO DEVELOP IN THE GORGE AROUND MIDNIGHT AND GET A
LITTLE STRONGER THROUGH THE LATE-NIGHT HOURS. NAM HAS THE SURFACE LOW
HEADED TOWARD ABOUT KTMK AT 15Z...BUT IT ENDS UP AT KAST
18Z-21Z...SIMILAR TO PAST COUPLE RUNS. STILL THINK THE OFFSHORE FLOW
WILL PULL JUST ENOUGH COLD AIR TO GIVE A PERIOD OF SNOW TO THE METRO
AREA...ESPECIALLY ABOVE 500 FEET. THE 12KM MM5-NAM SHOWS ABOUT 1 TO 4
INCHES FOR KPDX BETWEEN 09Z AND 15Z...THEN EVERYTHING TURNS TO RAIN.
THE SAME MODEL SHOWS 1-2 INCH/HR...LOCALLY UP TO 3 IN/HR...SNOWFALL
RATES IN THE CASCADES. THE SKI AREAS HAVE ALREADY PICKED UP AROUND 2
FEET SINCE MON AFTERNOON (SEE PNS AND LSR).  POINTS SOUTH OF SALEM
WILL LIKELY SEE LITTLE TO NO SNOW. THE CENTRAL AND SOUTH WILLAMETTE
VALLEY ABOVE 500 TO 1000 FEET WILL GET SOME OVERNIGHT...BUT IT WILL
NOT LAST LONG.

LATEST AVAILABLE MODELS MAINTAIN AN ABRUPT SHIFT TO STRONG SOUTH
LOW-LEVEL FLOW WED. THE CURRENT WIND WARNINGS REMAIN ON TRACK.
INTERESTING TO NOTE THAT THE RUC SOUNDING FOR KSLE VALID 17Z HAS SW
WIND OF 50 KTS AT 2100 FT...AND UP TO 80 KT AT 5000 FT. WOULD NOT BE
SURPRISED TO SEE 100 MPH AT THE 7000 FT TIMBERLINE LODGE SENSOR.
ELSEWHERE...SOUTH WIND WILL BEGIN TO STRENGTHEN ALONG THE CENTRAL
COAST AROUND MIDNIGHT...THEN SPREAD NORTH OVERNIGHT AND EARLY WED
MORNING. STILL LOOKS LIKE HIGH-END WIND ADVISORY CONDITIONS FOR THE
WILLAMETTE VALLEY WED...ESPECIALLY SOUTH OF SALEM. THE LATEST MET
GUIDANCE SHOWS SUSTAINED WIND OF 28 KT FOR KSLE AT 18Z.

ANOTHER CONCERN WILL BE THE QPF. AMSU TOTAL PRECIPITABLE WATER VALUES
WERE AROUND 2.0 INCHES OUT AT 40N/144W. LATEST GFS HAS 6-HR RAINFALL
UP TO AN INCH ALONG THE COAST 06Z-12Z WED AND UP TO 2 INCHES 12Z-18Z.
COMBINE THAT WITH 60-75 KT 850 MB SWLY FLOW...THE OROGRAPHIC
COMPONENT SHOULD BE TREMENDOUS. BY 00Z THU THE CASCADE SNOW LEVELS
WILL BE UP ABOVE 3500 FEET...EXCEPT FOR THE S WA CASCADES AND EXTREME
N OREGON CASCADES CLOSEST TO THE GORGE. BY 06Z THU SNOW LEVELS GO UP
TO 4000 FEET NEAR MT. HOOD TO OVER 7000 FEET IN THE LANE COUNTY
CASCADES. THE NAM SHOWS ANOTHER SYSTEM DEVELOPING ALONG THE LEFT-OVER
BAROCLINIC ZONE OVER SWRN OREGON AND NRN CA THU WILL IMPACT THE
FORECAST AREA THU. WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...SEVERAL
SIGNIFICANT STORMS WILL TRACK OVER THE PACIFIC NORTHWEST THROUGH MUCH
FOR THE EXTENDED PERIOD. SNOW LEVELS REMAIN WELL ABOVE 3000 FEET WITH
THE SYSTEM THE MOVES THROUGH LATE FRIDAY...MAINTAINING HEAVY RAIN
ACROSS THE FORECAST AREA INTO SATURDAY. THE NEXT SYSTEM APPROACHES
LATE SATURDAY... BRINGING A THREAT FOR STRONG WINDS ALONG THE COAST
SATURDAY NIGHT INTO SUNDAY. SNOW LEVELS ARE EXPECTED TO DROP WITH
THIS SYSTEM...SO AREAS ABOVE ABOUT 1500 TO 2000 FEET CAN EXPECT SNOW
THROUGH SUNDAY. MODERATE PRECIPITATION CONTINUES INTO EARLY NEXT WEEK
UNDER A WESTERLY FLOW PATTERN...WITH ANOTHER POSSIBLY STRONG SYSTEM
BY MONDAY NIGHT. WILL CONTINUE TO MAINTAIN ABUNDANT PRECIPITATION
AMOUNTS AND COOLER TEMPERATURES THROUGH NEXT WEEKEND.

WILL BE KEEPING A CLOSE EYE ON ANY HYDRO ISSUES THAT WILL LIKELY
APPEAR BY THURSDAY AND FRIDAY AS RISING RIVER LEVELS ARE A CONCERN.
BROWN

&&

.AVIATION...STEADY LIGHT TO MODERATE RAIN WILL CONTINUE THIS EVENING
WITH WIDESPREAD MVFR CONDITIONS AND TRENDING TO IFR AS
PRECIPITATION PICKS UP LATER TONIGHT. LOCATIONS NORTH AND WEST OF
KPDX WILL SEE SNOW MIXED IN...AS WELL AS IN THE COLUMBIA RIVER
GORGE. BUT SOUTHERLY WINDS HAVE NOW EASED AROUND PORTLAND AND
TROUTDALE...AND NOW WE ARE SEEING SNOW AT KTTD AND RAIN/SNOW AT
KPDX. FEEL PRETTY CONFIDENT THAT VALLEY LOCATIONS SOUTH OF AURORA OR
SO WILL REMAIN ALL RAIN TONIGHT. THE POTENTIAL FOR SNOW ARE THE VERY
STRONG WINDS EXPECTED AT THE COAST AND POTENTIALLY INLAND AS
WELL...THOUGH THE INLAND WINDS ARE LESS CERTAIN AT THIS TIME.

PRECIPITATION TRANSITIONS TO ALL MODERATE TO HEAVY RAIN DURING THE
DAY BEFORE EASING TOMORROW NIGHT...AND EXPECT ALL LOCATIONS EXCEPT
THE GORGE TO BE RAIN BY MIDDAY. EXPECT A MIX OF MVFR AND MORE LIKELY
IFR TO CONTINUE. OF ADDITIONAL CONCERN ARE THE STRONG SOUTHERLY
WINDS TOMORROW THAT WILL BE FOUND NOT ONLY AT THE COAST...BUT EXPECT
BREEZY TO WINDY CONDITIONS IN THE VALLEY...WITH THE STRONGEST VALLEY
WINDS FROM SALEM SOUTH.

KPDX AND APPROACHES...EXPECT A RAIN/SNOW MIX TO CONTINUE THIS
EVENING...AND THEREFORE VARYING CONDITIONS FROM MVFR TO
IFR...BEFORE HEAVY PRECIPITATION ARRIVES OVERNIGHT WITH
PREDOMINANT IFR REGARDLESS OF PRECIP TYPE. IT IS POSSIBLE TO SEE
ACCUMULATING SNOW AT THE TERMINAL MAINLY OVERNIGHT. LIKE MOST
STORMS IT WILL BE SPLITTING HAIRS TO DETERMINE IF IT WILL STICK AT
KPDX OR NOT. LATEST GUIDANCE HAS NOT CHANGED MUCH...BUT WE WILL
CONTINUE TO WATCH AS TROUTDALE IS NOW SEEING ALL SNOW AND FALLING
TEMPERATURES. IF COLD AIR LINGERS LONG ENOUGH THE WORST CASE
SCENARIO WOULD BE 4 PLUS INCHES WHILE MOST GUIDANCE POINTS TO 1 TO
3 INCHES OF VERY WET SLUSHY ACCUMULATION IF ANY BEFORE A CHANGE OVER
TO RAIN. THAT SAID...MOST GUIDANCE IS TOO WARM ON SFC TEMPS AND
DEWPOINTS AT THE MOMENT...AND HAVE INCREASED CONCERNS ON STICKING
SNOW...GIVEN HEAVIER PRECIP RATES OVERNIGHT. SNOW WILL BE FALLING
HARD AT ELEVATIONS ABOVE 500 FT.

CONFIDENCE LOW ON SPECIFIC SOUTHERLY WINDS TOMORROW...BUT EXPECT
BREEZY CROSS RUNWAY WINDS. KMD/WOLFE

&&

.MARINE...AFTER A RELATIVE LULL IN COASTAL WATERS WINDS THIS
EVENING...EXPECT
WINDS AND SEAS TO RAPIDLY INCREASE LATE TONIGHT AND TOMORROW NAM
AND GFS BOUNDARY LAYER WIND SPEED BOTH REACH 60-70 KT FOR A SHORT
TIME IN THE MORNING...AND WITH 925-850 MB WINDS IN THE 80+ KNOT
RANGE. SOLID STORM FORCE WINDS WITH A PERIOD OF HURRICANE FORCE
WINDS STILL ON TRACK.

STARTING WEDNESDAY MORNING MORNING A VERY STRONG SYSTEM ARRIVES AND
BRINGS WIND GUSTS IN EXCESS OF 65 KTS TO A GOOD PORTION OF THE
CENTRAL OREGON COASTAL WATERS...SO HAVE ISSUED A HURRICANE FORCE
WIND WARNING FROM 4 AM UNTIL 1 PM PST FOR THE CENTRAL COASTAL
WATERS. THE CENTER OF LOW PRES LOOKS TO PASS RIGHT OVER ASTORIA.
THEREFORE THE NORTHERN WATERS LOOK TO ESCAPE THE STRONGEST WINDS
BUT WINDS WILL LIKELY BE IN THE STRONG STORM FORCE GUST ARENA
DUE TO THE LOW PLACEMENT...THERE MAY BE AREAS WHERE WINDS QUICKLY
SWITCH FROM STRONG OFFSHORE TO VERY STRONG SOUTHWEST. THIS IS AN
EXTREMELY DANGEROUS STORM. PLEASE TAKE NECESSARY PRECAUTIONS!

WILL MAINTAIN A HIGH SURF ADVISORY FOR THE CENTRAL OREGON COAST
WEDNESDAY AND THE COASTAL FLOOD ADVISORY FOR TIDAL OVERFLOW FOR
BOTH THE NORTH AND CENTRAL OREGON COAST. HIGH TIDE IN THE EARLY
MORNING AND STRONG TIDAL ANOMALY EXPECTED GIVEN THE STORM
STRENGTH. S/SW FACING LOCALES WILL EXPERIENCE THE ROUGHEST SURF
CONDITIONS. CONFIDENCE IS LOWER FOR THE NORTH OREGON COAST WITH
LOWER FORECAST SEAS WITH SHORT LOW PERIODS...BUT AGAIN NOT OUT OF
THE QUESTION EITHER AS WE GET CLOSER TO THE EVENT AND SEE HOW
QUICKLY SEAS BUILD.  KMD/WOLFE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 6 PM PST WEDNESDAY FOR NORTHERN
     OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-UPPER
     HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.

     WINTER STORM WARNING UNTIL 3 PM PST WEDNESDAY FOR CASCADE
     FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY.

     WINTER WEATHER ADVISORY UNTIL 1 PM PST WEDNESDAY FOR GREATER
     PORTLAND METRO AREA.

     WIND ADVISORY FROM NOON TO 6 PM PST WEDNESDAY FOR GREATER
     PORTLAND METRO AREA.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST WEDNESDAY FOR CENTRAL
     WILLAMETTE VALLEY-LOWER COLUMBIA-NORTH OREGON COAST-SOUTH
     WILLAMETTE VALLEY.

     HIGH WIND WARNING FROM 11 PM THIS EVENING TO 4 PM PST WEDNESDAY
     FOR CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON
     COAST.

     WINTER STORM WARNING UNTIL 6 AM PST WEDNESDAY FOR CENTRAL COAST
     RANGE OF WESTERN OREGON.

     COASTAL FLOOD ADVISORY FROM 4 AM TO 9 AM PST WEDNESDAY FOR
     CENTRAL OREGON COAST-NORTH OREGON COAST.

     HIGH SURF ADVISORY FROM 4 AM TO 7 PM PST WEDNESDAY FOR CENTRAL
     OREGON COAST.

     WINTER STORM WARNING UNTIL NOON PST WEDNESDAY FOR COAST RANGE
     OF NORTHWEST OREGON.

     WIND ADVISORY FROM 6 AM TO 4 PM PST WEDNESDAY FOR CENTRAL
     WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY.

     HIGH WIND WARNING FROM 1 AM TO 4 PM PST WEDNESDAY FOR COAST
     RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.

WA...WINTER STORM WARNING UNTIL 6 PM PST WEDNESDAY FOR SOUTH
     WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
     WESTERN COLUMBIA RIVER GORGE.

     WINTER WEATHER ADVISORY UNTIL 1 PM PST WEDNESDAY FOR GREATER
     VANCOUVER AREA.

     WIND ADVISORY FROM NOON TO 6 PM PST WEDNESDAY FOR GREATER
     VANCOUVER AREA.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST WEDNESDAY FOR I-5
     CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON COAST.

     WINTER STORM WARNING UNTIL NOON PST WEDNESDAY FOR WILLAPA HILLS.

PZ...STORM WARNING FROM 1 AM TO 4 PM PST WEDNESDAY FOR COASTAL
     WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10
     NM-WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM
     10 TO 60 NM.

     STORM WARNING FROM 1 AM TO 4 AM PST WEDNESDAY FOR COASTAL
     WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-WATERS FROM
     CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.

     HURRICANE FORCE WIND WARNING FROM 4 AM TO 1 PM PST WEDNESDAY
     FOR COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
     WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH WED
     AFTERNOON.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 17, 6:44 AM PST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
644 AM PST TUE JAN 17 2012

ORZ001>014-WAZ019>023-039-040-181745-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
644 AM PST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT
FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

STEADY SHOWERS ARE EXPECTED TO CONTINUE THROUGH THIS AFTERNOON.
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE DOWN TO THE VALLEY
FLOORS...BUT ARE EXPECTED TO BE SPOTTY IN NATURE. ACCUMULATING
SNOW IS POSSIBLE ABOVE 500 FT.

PRECIPITATION WILL INCREASE LATE TONIGHT AND CONTINUE THROUGH
WEDNESDAY AS A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED WARM FRONT MOVES
ONSHORE. EXPECT HEAVY SNOW IN THE COAST RANGE...CASCADES AND
CASCADE FOOTHILLS...COLUMBIA RIVER GORGE...AND UPPER HOOD RIVER
VALLEY. ELSEWHERE...LOW ELEVATION SNOW ACCUMULATIONS ARE POSSIBLE
LATE TONIGHT AND EARLY WEDNESDAY BEFORE SNOW SWITCHES OVER TO
RAIN.

HIGH WINDS ARE ALSO EXPECTED WITH THIS SYSTEM. A HIGH WIND WARNING
IS IN EFFECT FOR THE NORTH AND CENTRAL OREGON COAST AND COAST
RANGE. A HIGH WIND WATCH HAS ALSO BEEN ISSUED FOR THE CENTRAL AND
SOUTHERN WILLAMETTE VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL CHANGE TO ALL RAIN BY LATE WEDNESDAY AS WE TRANSITION TO
A HEAVY RAIN PATTERN FOR THE END OF THE WEEK INTO THE WEEKEND.
ANOTHER THREAT FOR STRONG WINDS IS FORECAST WITH A FRONTAL
PASSAGE ON THURSDAY. THE BIGGEST THREAT FROM WEDNESDAY THROUGH
MONDAY WILL BE IN POTENTIALLY HEAVY RAINFALL TOTALS. THIS COULD
BRING THE POTENTIAL FOR FLOODING OF AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

PZZ250-255-270-275-181745-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
644 AM PST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH THE PACIFIC
NORTHWEST LATE TONIGHT AND TOMORROW. STORM FORCE WINDS ARE
EXPECTED OVER THE WATERS WITH THIS SYSTEM. IN ADDITION...COMBINED
SEAS ARE EXPECTED TO BUILD INTO THE 25 TO 35 FT RANGE WITH THIS STORM.

A STORM FORCE WIND WARNING HAS BEEN ISSUED FOR THE COASTAL WATERS
FROM CASCADE HEAD TO FLORENCE TONIGHT AND WEDNESDAY. MEANWHILE...A
GALE WARNING IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH SURF ADVISORY HAS BEEN ISSUED FOR THE CENTRAL OREGON COAST
FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jan 18, 12:28 AM PST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1228 AM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HEAVY SNOW       DOWNTOWN PORTLAND       45.52N 122.68W
01/18/2012  E1.0 INCH        MULTNOMAH          OR   LAW ENFORCEMENT

            POLICE SCANNER REPORTS SNOW AND ICE ARE RESULTING IN
            SEVERAL ACCIDENTS ON THE NORTHERN ONRAMP BETWEEN
            INTERSTATES 405 AND 5. SOME RAMPS ARE TEMPORARILY CLOSED
            ACCORDING TO ODOT. FREMONT BRIDGE CLOSED SOUTHBOUND FOR
            SNOW/ICE REMOVAL.

1220 AM     HEAVY SNOW       DOWNTOWN PORTLAND       45.52N 122.68W
01/18/2012  E1.0 INCH        MULTNOMAH          OR   LAW ENFORCEMENT

            NUMEROUS REPORTS VIA POLICE SCANNER OF TREES OR LIMBS
            DOWN AND BLOCKING ROADWAYS ACROSS PORTLAND METRO.

&&

WEAGLE
Local storm report, Jan 18, 12:36 AM PST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1236 AM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY SNOW       2 SE GRESHAM            45.48N 122.41W
01/18/2012  M3.0 INCH        MULTNOMAH          OR   NWS EMPLOYEE

1200 AM     HEAVY SNOW       3 SE CAMP BONNEVILLE    45.67N 122.38W
01/18/2012  M15.0 INCH       CLARK              WA   TRAINED SPOTTER

            STORM TOTAL AT 1400 FT. SINCE 5 PM...5 INCHES HAVE
            FALLEN.

1234 AM     HEAVY RAIN       5 WSW CORVALLIS         44.54N 123.37W
01/18/2012  M2.09 INCH       BENTON             OR   TRAINED SPOTTER

            2.09 INCH 24-HOUR TOTAL ENDING MIDNIGHT. 1.15 INCHES
            SINCE 530 PM.

&&

WEAGLE
Local storm report, Jan 18, 1:23 AM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
123 AM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HEAVY SNOW       PARKROSE                45.56N 122.54W
01/18/2012  M2.0 INCH        MULTNOMAH          OR   OFFICIAL NWS OBS

            MEASURED AT 120 AM AT THE NWS OFFICE IN NE PORTLAND.

&&

WEAGLE
Local storm report, Jan 18, 1:38 AM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
138 AM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HEAVY SNOW       3 SSW BATTLE GROUND     45.75N 122.57W
01/18/2012  M3.0 INCH        CLARK              WA   TRAINED SPOTTER

&&

WEAGLE
Local storm report, Jan 18, 1:43 AM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
143 AM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HEAVY SNOW       2 NE DOWNTOWN VANCOUVER 45.65N 122.64W
01/18/2012  M3.0 INCH        CLARK              WA   BROADCAST MEDIA

            AT 250 FT ELEVATION IN VANCOUVER.

&&

WEAGLE
Local storm report, Jan 18, 2:11 AM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
211 AM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HEAVY SNOW       SALMON CREEK            45.71N 122.66W
01/18/2012  M4.0 INCH        CLARK              WA   TRAINED SPOTTER

&&

WEAGLE

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
January 18, 2:24 AM PST to 4:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
96 kt (110 mph) measured gust
Reported by
Official NWS Observations

Very strong winds were reported at Cape Foulweather with a gust to 96 kt. Very strong winds were also reported at Yachats with a gust to 95 kt and by a trained spotter in Newport with sustained wind of 52 kt and a gust to 83 kt. Strong gusts were reported at Lincoln City with a gust to 73 kt, at Yaquina Bridge with a gust to 72 kt, at the Dunes RAWS with a gust to 56 kt, at Roads End in Lincoln City with a gust to 51 kt, and gusts to 55 kt were reported at the Newport C-MAN and by a trained spotter in Lincoln City. Sustained wind of 57 kt with gusts to 67 kt were reported at Florence, sustained wind of 43 kt with gusts to 61 kt were reported at the Newport AWOS, sustained wind of 49 kt with gusts to 61 kt were reported at the Newport C-MAN, and sustained wind of 37 kt with gusts to 52 kt were reported at the Newport CWOP. A trained spotter in Florence/Dunes City reported many trees uprooted causing several road closures. Highway 101 south of Dunes City was closed due to downed trees and power lines.

High Wind, Northern Oregon Coast

When
January 18, 5:24 AM PST to 10:55 AM PST
Where
Northern Oregon Coast forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Pacific City with sustained wind of 50 kt and gusts to 68 kt. Strong winds were also reported at Cape Meares with sustained wind of 39 kt and gusts to 66 kt, and at Garibaldi NOS with gusts to 60 kt. Power lines were reported to be down in Tillamook by a trained spotter when wind gusted to 56 kt. Strong wind gusts were also reported at Tillamook BPA with 57 kt, Tierra Del Mar CWOP with 54 kt and at the Tillamook AWOS site with 50 kt.

High Wind, Central Coast Range of W Oregon

When
January 18, 7:03 AM PST to 10:12 AM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

Strong winds were reported at the Cannibal RAWS site with a gust to 56 kt. A trained spotter in Blodgett reported the wind snapping large tree limbs.

High Wind, Coast Range of Nw Oregon

When
January 18, 10:12 AM PST to 11:14 AM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

Strong winds were reported at the Tidewater RAWS site with a gust to 61 kt. A trained spotter in Blodgett reported the wind snapping large tree limbs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361103, 361090, 361108, 361105.